Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 6, 2018, 7:50 AM PST for Los Angeles County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2018, 7:50 AM PST (15:50 UTC)
- Expired
- Dec 6, 2018, 10:45 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 49 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 3.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311
WGUS56 KLOX 061550
FFWLOX
CAC037-111-061845-
/O.NEW.KLOX.FF.W.0011.181206T1550Z-181206T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
750 AM PST THU DEC 6 2018
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
The Woolsey and Hill Burn Areas in East central Ventura County in
southwestern California... West Los Angeles County in southwestern
California...
* Until 1045 AM PST.
* At 743 AM PST, Doppler radar and rain gages indicated heavy rain
across the warned area. Rainfall rates were around a third of an
inch in 30 minutes. Flash flooding and limited debris flows are
expected to begin shortly.
* Some locations in the warned area will include Malibu Canyon
and Los Virgenes Roads as well as Kanan Dume Road in the Santa
Monica Mountains and Pacific Coast Highway north of Malibu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should shelter in place and move to a second
story or the highest location in your home to stay out of the path
of fast-moving water and debris flows.
&&
LAT...LON 3402 11869 3403 11874 3402 11878 3399 11881
3403 11886 3404 11891 3404 11895 3406 11901
3424 11898 3426 11883 3424 11861
$$
Kaplan/Dumas2 follow-up statements
978
WGUS76 KLOX 061629
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
829 AM PST THU DEC 6 2018
CAC037-111-061845-
/O.CON.KLOX.FF.W.0011.000000T0000Z-181206T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Los Angeles CA-
829 AM PST THU DEC 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM PST FOR
THE WOOLSEY AND HILLS BURN AREAS IN EASTERN VENTURA AND THE
WOOLSEY BURN AREA IN WESTERN LOS ANGELES COUNTIES...
At 818 AM PST, National Weather Service doppler radar and rain gages
indicated heavy rain across the Woolsey and Hill burn areas. Heavy
rainfall with rates around a third of an inch per hour will continue
to fall across the burn areas through 1045 am PST.
Law enforcement is reporting mud and debris flows across Highway 1
or the Pacific Coast Highway. Highway 1 is closed at Leo Carrillo
State Beach due to mud and debris across the roadway. It is likely
that mud and debris is flowing across canyons roads. If residing in
the burn area, it is too late to evacuate. It is advised to not
travel in the warned area and shelter in place instead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3402 11869 3403 11874 3402 11878 3399 11881
3403 11886 3404 11891 3404 11895 3406 11901
3424 11898 3426 11883 3424 11861
$$
Hall713
WGUS76 KLOX 061842
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
1042 AM PST THU DEC 6 2018
CAC037-111-061846-
/O.EXP.KLOX.FF.W.0011.000000T0000Z-181206T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Los Angeles CA-
1042 AM PST THU DEC 6 2018
...THE FLASH FLOOD WARNING FOR THE WOOLSEY AND HILL BURN AREAS
IN EASTERN VENTURA AND THE WOOLSEY BURN AREA IN WESTERN
LOS ANGELES COUNTIES WILL EXPIRE AT 1045 AM PST...
Heavy rainfall has ended across the Woolsey and Hill burn areas in
eastern Ventura County and the Woolsey burn area in western Los
Angeles County. Several road closures remain in effect and it is
advised to follow the directions of local authorities. Washes and
drainages may still be flowing this morning and caution is advised.
Be advised that rocks may be loosened by recent rainfall and may
still move downhill.
LAT...LON 3402 11869 3403 11874 3402 11878 3399 11881
3403 11886 3404 11891 3404 11895 3406 11901
3424 11898 3426 11883 3424 11861
$$
HallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 5:12 AM PST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 6, 5:12 AM PST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
512 AM PST Thu Dec 6 2018
.SYNOPSIS...06/511 AM.
Light to moderate rain and mountain snow will continue through
this evening, as low pressure system moves across the region.
Additional showers are possible through Friday as well as cool
temperatures. A high pressure will bring dry and warm conditions
over the weekend. Another storm system could move into the area
early next week, bringing chances of rain and cooler temperatures.
&&
.SHORT TERM (TDY-SAT)...06/304 AM.
Main weather concern over the next 24 hours will be shower
activity associated with upper low located off the coast of
Southwest California. Rainfall rates have increased across
portions of LA/Ventura counties as the upper low approaches and
turns the low level flow more southerly.
The is upper low is currently just to the west of Pt Conception
and is moving eastward. The current track is further north than
previously forecasted and this will bring better upper level
diffluence and colder temperatures aloft. This will result in more
destabilized atmosphere, especially near the core or the upper low
that has 500 mb temperatures near -22 Celsius. Perhaps more
significantly the low levels of the atmosphere have become more
more saturated which is allowing much better rainfall rates and
amounts despite the low lever offshore flow. LI values of -2 to
-4 will move into the southern waters and southern LA county today
as the cold core moves overhead. There is also enough veering in
the lower atmosphere to increase the risk of waterspouts.
Rainfall will be fairly light north of Pt Conception with amounts
mostly under a quarter inch. Rainfall amounts will ramp up from
west to east south of Pt Conception with about a quarter inch of
rain forecast for southern SBA county and western VTA county...a
quarter to a half inch over eastern VTA county. LA county (xcp for
the interior) will be the big winner today with a half inch to
three quarters of an inch falling. Rainfall rates will be near .5
inches per hour and could be higher this afternoon as the
atmosphere becomes more unstable.
There will be a decent amount of snow above 6500 feet with some
snow falling as low as 6000 feet. A winter weather advisory is in
effect now through midnight for 3 to 6 inches of snow with
isolated higher amounts above 7500 feet.
After 3 days of clouds and rain the upper low responsible for it
all will quickly shift to the east and ridge will build in in the
predawn hours of Friday. The rain will end and skies will clear.
Friday should dawn mostly sunny. Hgts will rise and will kick off
a warming trend but not enough to bring max temps back to normal.
Weak offshore flow and continued ridging will make Saturday quite
the nice day. Max temps will warm to near normal under sunny
skies.
.LONG TERM (SUN-WED)...06/252 AM.
The ridge will slowly slide to the east on Sunday. Offshore flow
will continue at the sfc. The hgts will only lower slightly and
not enough to offset the offshore flow. Max temps will rise
another 2 to 4 degrees and max temps will be above normal almost
everywhere. Sunday will be the warmest day of the next 7.
Both the EC and GFS agree that a trof will plunge into the state
from Oregon. Hgts will begin to fall, the offshore flow will
start to reverse and the clouds will increase. At one point it
looked like there might be some rain with this system but now with
the trof taking more of an inside track there is just a slight
chc of rain over SLO county. Max temps will drop a couple of
degrees esp at the coasts and across SLO county.
Both the EC and GFS now pinch off a small upper low at the base of
the trof and drop it through the center of the state on Tuesday.
Both advertise rain with this system (although not much) This is
a new development and for now only worth slight chc wording. Good
confidence however that max temps will drop as hgts fall to 562
DM and skies cloud over. Max temps will likely drop by 4 to 8
degrees.
Dry anticyclonic NW flow sets up on Wednesday. Skies will clear
out and max temps will warm some although will remain under
seasonal normals.
&&
.AVIATION...06/1302Z.
At 1112Z, there was no marine layer nor a sfc based inversion.
Moderate confidence in all TAFs. Cigs will frequently vary
between 015 and 025. There is a 30 percent chc of BKN015 and a 10
percent chance of bkn008. Scattered rain showers will persist
through the night and into the day. Rain showers will increase
later Thursday afternoon and increase in intensity over LA county.
KLAX...Moderate confidence in TAF. Cigs will frequently vary
between 025 and 035. There is a 30 percent chc of BKN015 and a 10
percent chance of bkn008. Moderate to high confidence of east
winds around 10 knots or greater through this evening, and again
on Thursday morning, with occasional gusts over 15 knots. East
winds will diminish towards sunset. Heavier showers are possible
after 00Z with vsby 2-3SM.
KBUR...Moderate confidence TAF. Cigs will mostly be between
015-025. There is a 20 chance of bkn008. Heavier showers are
possible after 00Z with vsby 2-3SM.
&&
.MARINE...06/455 AM.
For the Outer Waters, high confidence in current forecast. There
will be local gusts to 25 knots at times across PZZ670 through
this afternoon. Friday through Sunday, winds and seas will remain
below SCA levels. On Monday, there is a 60% chance of SCA level
winds developing again.
For the Inner Waters north of Point Sal, high confidence in
current forecast. Winds and seas will remain below SCA levels
through Sunday. On Monday, there is a 30% chance of SCA level
winds in the afternoon/evening hours.
For the Inner Waters south of Point Conception, moderate
confidence in current forecast. SCA level east to southeast winds
will continue across PZZ650 from the Ventura Coast through the
channel islands. There will be local gusts across the northern
portion of PZ655 through this afternoon. Otherwise, winds and seas
are expected to remain below SCA levels.
An upper level low pressure system will bring a slight chance of
thunderstorms to the coastal waters mainly west and south of Point
Conception today. Any thunderstorms that develop could produce
brief heavy downpours with reduced visibility, gusty winds, small
hail, and dangerous cloud to ground lightning. In addition,
conditions will be favorable for isolated waterspouts across the
coastal waters including areas near Huntington Beach to the Palos
Verdes peninsula.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory in effect until midnight PST tonight
for zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 3 PM PST this afternoon
for zone 650. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
No significant hazards expected.
&&
PUBLIC...Rorke
AVIATION...Rorke
MARINE...Kaplan
SYNOPSIS...Delerme/Sirard
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 8:05 PM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 3 hr |
| Dec 6, 1:32 AM PST | Winter Weather Advisory | LOX | 22 hr | |
| Dec 6, 4:16 AM PST | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Dec 6, 6:03 AM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 2 hr |
| Dec 6, 6:46 AM PST | Small Craft Advisory | LOX | 8 hr | |
| Dec 6, 7:03 AM PST | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Dec 6, 7:17 AM PST | Areal Flood Advisory | LOX | Ventura | 3 hr |
| Dec 6, 9:55 AM PST | Areal Flood Advisory | LOX | Los Angeles | 110 min |
| Dec 6, 11:45 AM PST | Areal Flood Advisory | LOX | Los Angeles | 2 hr |
| Dec 6, 1:47 PM PST | Areal Flood Advisory | LOX | Los Angeles | 118 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.